Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2003, 7:20 PM EDT for Bedford County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 7:20 PM EDT (23:20 UTC)
- Expired
- Jul 18, 2003, 7:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS51 KRNK 182320 SVRRNK VAC019-515-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 719 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD CITY IN SOUTH CENTRAL VIRGINIA CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 745 PM EDT. * AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BEDFORD CITY...MOVING EAST AT 20 MPH. * SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE BEDFORD CITY... FOREST... ALONG US ROUTE 460... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3737 7956 3720 7955 3718 7937 3742 7926 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:04 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 4:04 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 404 PM EDT FRI JUL 18 2003 A FEW ISOLATED THUNDERSTORMS KICKING OFF THIS AFTN TO OUR SOUTH AND NORTH. THESE STORMS WILL SPREAD IN AREAL COVERAGE LATE THIS AFTN AND THRU THE OVERNIGHT HOURS AS A COLD FRONT MOVES SOUTH OUT OF THE OHIO RIVER VALLEY. THE 850 FRONT WILL LINGER BACK INTO THE OHIO RIVER VALLEY TONIGHT...THEN MOVE THRU THE REGION MR. RAIN WITH THIS FRONT TONIGHT WILL NOT BE HEAVY AND HAVE REDUCED POPS TO CHC WITH HIGH CHC ALONG THE VA/NC BORDER. SAT...850 FRONT TO MOVE THRU THE REGION DURING THE DAY WITH AGAIN THE BEST CHC FOR PCPN WILL BE ALONG THE VA/NC BORDER. PCPN WILL TAPER OFF FROM SE WV IN THE MORNING TO EARLY SAT EVENING IN SE CWA. CLEARING SKIES WITH DRIER AIR TO FOLLOW SAT NIGHT THRU SUNDAY NIGHT. WITH WINDS OUT OF THE SW...MOISTURE WILL INCREASE THRU THE OVERNIGHT HOURS AND INTO MR MORNING. TEMPS WILL BE IN THE 60S. SAT...COOLER DRIER AIR WILL FILTER IN WITH BELOW NORMAL TEMPS. SAT NIGHT THRU SUNDAY NIGHT...NICE BREAK FROM THE HEAT OF SUMMER WITH MILDER TEMPS. EXTENDED... MONDAY...A WARM FRONT TO MOVE THRU THE REGION BRING AN INCREASE IN MOISTURE WITH A CHC FOR AFTN AND EVENING THUNDERSTORMS. THEN ON TUE...ANOTHER COLD FRONT WILL MOVE THRU THE AREA. TIMING PLACE THE FRONT JUST TO THE WEST OF SE WV MON AT 12Z. 06Z GFS SLOWING FRONTAL SPEED DOWN A FEW HOURS COMPARED TO 00Z. LIKING THIS TREND AND HELD OFF BETTER POPS UNTIL TUE AFTN. FRONT MOVES THRU THE REGION TUE NIGHT. 06Z GFS LINGERS FRONT ALONG EASTERN EDGE OF CWA WITH A RIDING WAVE TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION WEDNESDAY AFTN AND WED NIGHT...THEN THU DAYTIME...UPPER LEVEL S/WV TO BRING PCPN THRU THE REGION. 00Z GFS MOVES FRONT FARTHER ALONG THE EAST COAST...DRYING THE REGION WED NIGHT AND THU. AGAIN LIKING THE 06Z RUN AND WILL KEEP PCPN IN THE FORECAST TUE-THU...DRY THU NIGHT ON WITH BELOW NORMAL TEMPS. ROA 67 84 64 86 / 40 20 10 10 LYH 67 85 62 86 / 40 20 10 10 DAN 68 86 66 87 / 50 40 30 10 BLF 61 76 59 79 / 40 20 10 10 LWB 60 75 56 79 / 40 20 10 10 BCB 62 80 58 81 / 40 20 10 10 TNB 63 78 58 79 / 40 40 30 10 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
Hazardous weather outlook, Jul 18, 5:57 AM EDT, 13 hours 23 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY NORTH AND WEST OF A LINE EXTENDING FROM BROOKNEAL IN CHARLOTTE COUNTY VIRGINIA...THROUGH MARTINSVILLE IN HENRY COUNTY VIRGINIA...TO BOONE IN WATAUGA COUNTY NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE OF A COLD FRONT WHICH WILL SWEEP SOUTHEAST THROUGH SOUTHEAST WEST VIRGINIA LATE TODAY...AND THROUGH SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA TONIGHT. OTHER SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF AN OLD AND NEARLY STATIONARY FRONTAL BOUNDARY ALONG THE VIRGINIA AND NORTH CAROLINA BORDER. SOME OF THE STORMS MAY BECOME SEVERE AFTER 300 PM EDT AND BE ACCOMPANIED BY DIME OR LARGER SIZED HAIL AND WIND GUSTS EXCEEDING 60 MPH. ALTHOUGH THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID EVENING AS SURFACE TEMPERATURES BEGIN TO COOL...ANY THUNDERSTORMS PERSISTING INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. WERT
In the hours before
Special weather statement, Jul 18, 4:58 PM EDT, 2 hours 22 minutes before
NCZ003-019-VAZ016-032-182245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457PM EDT FRI JUL 18 2003 ...STRONG STORMS WITH DEADLY LIGHTNING HAVE DEVELOPED.. AT 4:57 PM RADAR SHOWED AN AREA OF THUNDERSTORMS WITH FREQUENT DEADLY LIGHTING. EXPECT RAINFALL RATES OF UP TO AN INCH AN HOUR WITH THESE STORMS...ALONG WITH WIND GUSTS TO AROUND 40 MILES AN HOUR. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH 6:00 PM. RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Campbell, City of Lynchburg | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.